Michigan, 2009

Blizzard and Winter Storm in Michigan, February 26 to 27, 2009

February 26 to 27, 2009 · NWS MQT · 15 events in 15 counties and zones

An intense low pressure system tracking from the Plains into the Lower Great Lakes brought widespread heavy snow and blowing snow to Upper Michigan on the 26th and 27th. Blizzard conditions occurred over Marquette and Alger County from the evening of the 26th into early afternoon on the 27th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An intense low pressure system tracking from the Plains into the Lower Great Lakes brought widespread heavy snow and blowing snow to Upper Michigan on the 26th and 27th. Blizzard conditions occurred over Marquette and Alger County from the evening of the 26th into early afternoon on the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 26, 11:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 26, 11:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1245 PM EST THU FEB 26 2009

UPDATED FOR 18Z AVIATION DISCUSSION

.UPDATE...
AN IMPRESSIVE SHRTWV OVER SD CONTINUED TO MOVE EAST. IN ADDITION
MID LEVEL FGEN ASSOCIATED WITH A STRONG UPPER LEVEL DIV WITH THE
RIGHT ENTRANCE OF A 150 KT 300 MB JET STREAM OVER NW ONTARIO
SUPPORTED AN AREA OF MODERATE TO HEAVY SNOW UPSTREAM...FROM CNTRL
INTO NE MN. SATELLITE/RADAR TRENDS AND THE 12Z NAM AND RUC SUGGEST
THAT THE MID LEVEL FGEN INTO SRN UPPER MI SHOULD BE STRONG ENOUGH TO
SUPPORT WARNING SNOW AMOUNTS (STORM TOTAL OF 5 TO 8 INCHES)...A
COUPLE INCHES MORE SNOW THAN PREVIOUS FCST...FOR SRN IRON AND
DICKINSON COUNTIES. THE WARNINGS FOR THE REST OF THE CWA LOOK ON
TRACK. THE ERN COUNTIES IN THE CWA MAY ALSO NEED TO BE ADDED TO THE
WARNING FOR THE AFTERNOON PACKAGE IF LATER OBSERVATION AND MODEL
TRENDS SUGGEST THAT THE HEAVIER SNOW BAND WITH THE POTENT MID LEVEL
DYNAMICS WILL DEVELOP.

&&

...WINTER STORM SYSTEM TAKING SHAPE OVER THE PLAINS WILL AFFECT
UPPER MICHIGAN LATE TODAY INTO FRIDAY...

.SYNOPSIS...

WATER VAPOR LOOP AND RUC ANALYSIS SHOWS TWO DISTINCT SHORTWAVES
UPSTREAM OVER THE PLAINS. THERE IS A POTENT VORT MAX LIFTING E INTO
WRN NORTH DAKOTA WITH AN IMPRESSIVE BAROCLINIC LEAF SIGNATURE NOTED
ON SATELLITE IMAGERY. RADAR LOOP SHOWS ASSOC BAND OF HEAVY PCPN
ALONG THE ND-SD BORDER AIDED BY STRONG UPR DIV IN RIGHT ENTRANCE
REGION OF 130+ KT 3H JET MAX OVER ONTARIO AND IMPRESSIVE 800-600 MB
FRONTOGENESIS.

ANOTHER WEAKER SHORTWAVE IS MOVING E INTO WRN NE/WRN KS AND MODELS
INDICATE THIS WAVE AND ITS ASSOC SFC LOW WILL MERGE WITH VORT MAX
OVER THE DAKOTAS AND ACT IN CONCERT WITH A THIRD SHORTWAVE MOVING
AROUND BASE OF POLAR VORTEX OVER HUDSON BAY TO DEEPEN STORM SYSTEM
AS IT MOVES THROUGH THE LOWER MIDWEST AND CENTRAL GREAT LAKES
TONIGHT. THIS DEEPENING STORM SYSTEM WILL BRING HEAVY SNOW AND
CONSIDERABLE BLOWING SNOW INTO THE AREA LATE TODAY INTO FRIDAY
MORNING.

&&

.DISCUSSION...

TODAY AND TONIGHT...

DRY AIR/RDGG IN PLACE WILL INITIALLY DELAY ARRIVAL OF SNOW FROM
SYSTEM OVER THE PLAINS BUT EVENTUALLY STRONG UPR DIV IN RIGHT
ENTRANCE REGION OF STRENGTHENING ONTARIO JET WILL BRING IN STEADIER
SNOW BY EARLY/MID AFTERNOON WEST HALF AND LATE AFTERNOON IN THE
EAST.  LATEST 06Z NAM SUGGESTS HEAVIER BAND OF SNOW WILL SET UP OVER
CENTRAL UPR MI LATE THIS AFTERNOON INTO THIS EVENING IN REGION OF
STRONG 800-600 MB FGEN AS CROSS SECTIONS INDICATE LAYER OF NEG EPV
ABV THE STRONG FRONTOGENESIS. EXACTLY WHERE THIS BAND WILL SET UP
WILL BE TRICKY BUT USING NCEP FAVORED MODEL BLEND OF THE 00Z
NAM/CANADIAN AND ECMWF AND EXPECTED TRACK OF 850 MB LOW WOULD EXPECT
THE BEST CHC WILL BE OVER THE SCNTRL COUNTIES. USING MODEL BLENDED
QPF RANGING FROM .20 INCH OVR THE KEWEENAW TO .40-.50 INCH SOUTH
CENTRAL AND A SNOW/WATER RATIO OF 15/1 WOULD EXPECT TOTAL SNOW
ACCUMS LATE TODAY INTO TONIGHT TO RANGE FROM 2 TO 4 INCHES OVER THE
KEWEENAW PENINSULA TO 5-8 INCHES OVER MENOMIMEE AND DELTA COUNTIES.
MARQUETTE AND WRN ALGER COUNTIES SHOULD ALSO SEE TOTAL ACCUMULATION
IN EXCESS OF 8 INCHES IN SOME LOCATIONS DUE TO COMBINATION OF SYSTEM
SNOW AND LAKE ENHANCED/LAKE EFFECT SNOW IN DVLPG STRONG NORTH FLOW
BEHIND THE SYSTEM. MOST OF COUNTIES ACROSS THE AREA SHOULD SEE
ADVISORY SNOW BUT EXPECT MENOMINEE-DELTA AND MARQUETTE TO APPROACH
12-HR WARNING CRITERIA. THE OTHER CONCERN WILL BE THE DEVELOPING
STRONG NORTH WIND GUSTING TO 30-35 MPH AT TIMES BEHIND THE STORM
SYSTEM. ALTHOUGH THE HEAVIEST SYSTEM SNOW SHOULD EXIT EAST OF THE
AREA AFTER MIDNIGHT TONIGHT...THE CONCERN FOR SOME LAKE EFFECT
SNOW/BLOWING SNOW WILL REMAIN INTO FRI MORNING....ESPECIALLY FOR
ALGER-MARQUETTE INTO DELTA COUNTIES IN STRONG NRLY FLOW.

IN SHORT...HAVE ELECTED TO ISSUE WINTER STORM WARNINGS FOR MENOMINEE
THIS AFTERNOON INTO TONIGHT FOR SYSTEM SNOW AND FOR MARQUETTE-ALGER
AND DELTA COUNTIES LATE THIS AFTERNOON INTO FRIDAY FOR THE
COMBINATION OF SYSTEM SNOW AND LAKE EFFECT SNOW AND BLOWING SNOW
BEHIND THE SYSTEM. ELECTED TO ISSUE ADVISORIES FOR THE REST OF THE
CWA...EXCEPT FOR NRN HOUGHTON AND KEWEENAW COUNTIES WHICH SHOULD
ONLY SEE 2-3 INCHES OF SYSTEM SNOW AND NO MORE THAN 1-2 INCHES OF
ADDITIONAL LAKE EFFECT SNOW INTO FRIDAY MORNING.

FRIDAY AND FRIDAY NIGHT...QUICKLY LOWERING INVERSION HGTS DUE TO
INCREASINGLY ANTICYCLONIC FLOW AND RDGG FROM THE WEST AND
INCREASINGLY UNFAVORABLE SNOW GROWTH DUE TO TEMPS FALLING TO AROUND
-18C NEAR THE SURFACE SHOULD QUICKLY TAPER LES TO FLURRIES FRI
MORNING. NORTH WINDS 25-30 MPH WILL CONTINUE TO CAUSE SOME BLOWING
SNOW IN THE MORNING BUT EXPECT IMPROVING CONDITIONS BY FRI
AFTERNOON. EXPECT SNOW TO END BY LATE FRIDAY NIGHT EXCEPT FOR OVER
THE KEWEENAW PENINSULA AS WINDS BACK LIGHT AND WESTERLY AND SFC RDG
MOVES OVRHD. LOOK FOR VERY COLD TEMPS FRI NIGHT WITH FRESH SNOW
COVER AND CLRG SKIES. KEPT GOING FCST OF LOWS AROUND -10F OVER THE
INTERIOR. WOULD NOT BE SURPRISED IF A FEW LOCATION GOT EVEN
COLDER.

MODELS A BIT SLOWER ON CLIPPER SHORTWAVE FOR SATURDAY BUT OTHERWISE
LES AND BLOWING SNOW BEHIND IT STILL IN ORDER FOR SAT NIGHT.
HOWEVER...MODELS APPEAR TO HAVE BACKED OFF ON DVLPG DEEP SFC LOW
REFLECTION WITH THIS FEATURE AND ARE QUICKER TO MOVE CANADIAN HIGH
PRESSURE IN FROM THE WEST SUNDAY NIGHT INTO MONDAY. THUS...CUT BACK
POPS SOME FOR LATE SUNDAY INTO MONDAY.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

EXPECT MVFR CIGS TO PERSIST AT KSAW WITH LOW LEVEL NRLY FLOW AND
LIGHT LES CLOUDS/FLURRIES. AS LOW PRES FROM THE PLAINS LIFTS TOWARD
THE UPR MIDWEST LATER TODAY...EXPECT SNOW TO DEVELOP THIS AFTERNOON
AT BOTH SITES...WITH CONDITIONS DETERIORATING TO IFR BY LATE
AFTERNOON. PLAN ON THE LOWER CIG/VSBY AT KSAW CLOSER TO TRACK OF SFC
LO AND WITH NE WIND A MORE FAVORABLE UPSLOPE COMPONENT. AS N WINDS
INCREASE THIS EVENING... EXPECT QUITE A BIT OF BLSN ESPECIALLY AT
THE MORE EXPOSED KSAW LOCATION. LIFR CONDITIONS ARE LIKELY THERE.
SOME IMPROVEMENT IS EXPECTED OVERNIGHT AND ESPECIALLY BY LATE FRI
MORNING AS THE DEEPER MOISTURE DEPARTS AND LOW LEVEL WINDS DIMINISH.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST)...

MAIN HAZARDS OF HEAVY FREEZING SPRAY AND NRLY GALES TO 35 KNOTS
OCCUR TONIGHT INTO FRIDAY AS LOW PRESSURE DEEPENS WHILE LIFTING INTO
THE CENTRAL GREAT LAKES AND COLD AIR POURS ACROSS ICE-FREE WATERS OF
EASTERN LAKE SUPERIOR.  OTHERWISE...WINDS REMAIN LESS THAN 25 KNOTS
INTO EARLY NEXT WEEK AS SERIES OF HIGH PRESSURE RIDGES CROSS UPPER
LAKES.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 1 PM EST FRIDAY
     FOR MIZ005-006.

  WINTER WEATHER ADVISORY UNTIL 7 AM EST /6 AM CST/ FRIDAY FOR
     MIZ002-009.

  WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MIZ010-011.

  WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 1 PM EST FRIDAY
     FOR MIZ013.

  WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 1 PM EST
     FRIDAY FOR MIZ007-014-085.

  WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR MIZ012.

  WINTER WEATHER ADVISORY UNTIL 7 AM EST FRIDAY FOR MIZ004-084.

LAKE SUPERIOR...
  GALE WARNING FROM 10 PM THIS EVENING TO 10 AM EST FRIDAY FOR
     LSZ266-267.

  HEAVY FREEZING SPRAY WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     FRIDAY FOR LSZ266.

  GALE WARNING FROM 10 PM THIS EVENING TO 7 AM EST FRIDAY FOR
     LSZ265.

LAKE MICHIGAN...
NONE.

&&

UPDATE...JLB
DISCUSSION...VOSS
AVIATION...JLB
MARINE...JLA
Hazardous weather outlook, Feb 26, 5:04 AM CST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
604 AM EST THU FEB 26 2009

MIZ002-004-007-009>011-014-084-085-271300-
ONTONAGON-BARAGA-LUCE-GOGEBIC-IRON-DICKINSON-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
604 AM EST THU FEB 26 2009 /504 AM CST THU FEB 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

MODERATE SNOW IS EXPECTED LATE TODAY AND TONIGHT. BLOWING AND
DRIFTING SNOW WILL ALSO OCCUR. SEE THE LATEST WINTER WEATHER
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SEND IN SNOWFALL REPORTS ALONG
WITH ANY OBSERVATIONS OF SIGNIFICANTLY REDUCED VISIBILITIES DUE
TO SNOW AND BLOWING SNOW.

MIZ005-006-271300-
MARQUETTE-ALGER-
604 AM EST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW IS EXPECTED LATE TODAY AND TONIGHT. CONSIDERABLE
BLOWING AND DRIFTING SNOW WILL ALSO OCCUR TONIGHT. SEE THE LATEST
WINTER WEATHER STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BLOWING AND DRIFTING SNOW WILL CONTINUE FRIDAY MORNING. SEE THE
LATEST WINTER WEATHER STATEMENT FOR MORE DETAILS.

A MODERATE TO HEAVY LAKE EFFECT SNOW...ALONG WITH CONSIDERABLE
BLOWING SNOW MAY IMPACT THE SNOW BELTS FAVORED BY A NORTH WIND
OVER NORTH CENTRAL UPPER MICHIGAN SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SEND IN SNOWFALL REPORTS ALONG
WITH ANY OBSERVATIONS OF SIGNIFICANTLY REDUCED VISIBILITIES DUE
TO SNOW AND BLOWING SNOW.

MIZ012-013-271300-
MENOMINEE-DELTA-
604 AM EST THU FEB 26 2009 /504 AM CST THU FEB 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW IS EXPECTED LATE TODAY AND TONIGHT. CONSIDERABLE
BLOWING AND DRIFTING SNOW WILL ALSO OCCUR TONIGHT. SEE THE LATEST
WINTER WEATHER STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BLOWING AND DRIFTING SNOW WILL CONTINUE FRIDAY MORNING. SEE THE
LATEST WINTER WEATHER STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SEND IN SNOWFALL REPORTS ALONG
WITH ANY OBSERVATIONS OF SIGNIFICANTLY REDUCED VISIBILITIES DUE
TO SNOW AND BLOWING SNOW.

MIZ001-003-271300-
KEWEENAW-NORTHERN HOUGHTON-
604 AM EST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-263>267-271300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
604 AM EST THU FEB 26 2009 /504 AM CST THU FEB 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NORTH GALES TO 35 KNOTS ARE EXPECTED OVER THE EAST HALF OF LAKE
SUPERIOR TONIGHT INTO FRIDAY.

OVER THE EASTERN HALF OF LAKE SUPERIOR OPEN WATER...PERIODS OF
HEAVY FREEZING SPRAY ARE EXPECTED TONIGHT THROUGH FRIDAY.
FREEZING SPRAY WILL ONCE AGAIN BE POSSIBLE LATE SATURDAY NIGHT
THROUGH SUNDAY NIGHT.

SEE THE LATEST LAKE SUPERIOR FORECAST FOR COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

In the hours before

Local storm report, Feb 26, 7:38 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
838 AM EST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     SNOW             4 E SILVER CITY         46.84N 89.48W
02/26/2009  M3.0 INCH        ONTONAGON          MI   CO-OP OBSERVER

            IN THE LAST 24 HOURS ENDING 7 AM CENTRAL. SNOW DEPTH 23
            INCHES.

&&

AJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 3 winter weather, 2 blizzard. Local standard time, as filed.

Winter Storm, Gogebic

When
February 26, 1:00 PM CST to February 27, 4:00 AM CST
Where
Gogebic forecast zone
Reported by
Law Enforcement
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Bessemer received eight inches of snow in 12 hours. North wind gusting over 25 mph at times also caused some blowing and drifting of snow.

Winter Storm, Ontonagon

When
February 26, 3:00 PM EST to February 27, 4:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observers measured five to six inches of total snowfall from Rockland to Ontonagon. North winds gusting to 30 mph at times also caused some blowing and drifting of snow.

Winter Storm, Southern Houghton

When
February 26, 3:00 PM EST to February 27, 4:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Six inches of wet snow fell along and north of Highway M-38. North winds gusting over 25 mph at times also caused some blowing and drifting of snow.

Winter Storm, Baraga

When
February 26, 3:00 PM EST to February 27, 4:00 AM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer in L'anse measured eight inches of snow in 12 hours. North winds gusting to 30 mph also caused some blowing and drifting of snow.

Winter Weather, Northern Houghton

When
February 26, 3:00 PM EST to February 27, 11:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Storm spotter snowfall totals included 8.5 inches at Painesdale, 6.5 inches near Twin Lakes and around 5 inches at Houghton and Freda. North winds gusting over 30 mph at times also caused considerable blowing and drifting of snow. Morning classes were cancelled at the Keweenaw-Houghton Area Schools on the 27th.

Winter Weather, Keweenaw

When
February 26, 3:00 PM EST to February 27, 11:00 AM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Widespread storm total snowfall amounts of four to six inches were reported throughout the county. North to northeast winds gusting over 30 mph at times also caused considerable blowing and drifting of snow. Morning classes were cancelled at the Keweenaw-Houghton Area Schools on the 27th.

Winter Storm, Menominee

When
February 26, 4:00 PM CST to February 27, 12:00 AM CST
Where
Menominee forecast zone
Reported by
Law Enforcement
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Storm total snowfall amounts around six inches were reported in Menominee. Northeast winds gusting to 40 mph at times caused considerable blowing and drifting of snow with occasional whiteout conditions on the evening of the 26th. Schools throughout Menominee County were cancelled on the 27th.

Winter Storm, Dickinson

When
February 26, 4:00 PM CST to February 27, 12:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Storm spotter snowfall totals included eight inches in Iron Mountain and more than six inches in Hardwood. North winds gusting to 30 mph at times also caused blowing and drifting of snow. Many schools throughout Dickinson County were on a two-hour delay on the 27th due to the harsh winter weather.

Winter Storm, Delta

When
February 26, 6:00 PM EST to February 27, 4:00 AM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

A widespread five to eight inches of total snow was reported across Delta County. North winds gusting to 30 mph at times also caused considerable blowing and drifting of snow. Schools throughout Delta County were closed on the 27th.

Winter Weather, Iron

When
February 26, 5:00 PM CST to February 27, 12:00 AM CST
Where
Iron forecast zone
Reported by
Law Enforcement
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Three to four inches of snow was reported in Crystal Falls with some blowing and drifting of snow.

Winter Storm, Southern Schoolcraft

When
February 26, 7:00 PM EST to February 27, 4:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Law Enforcement
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Five to six of total snow was reported at Manistique. North wind gusting to 25 mph at times caused some blowing and drifting of snow as well.

Winter Storm, Northern Schoolcraft

When
February 26, 7:00 PM EST to February 27, 4:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Six inches was reported in the vicinity of Steuben. North winds gusting over 25 mph at times also caused some blowing and drifting of snow.

Winter Storm, Luce

When
February 26, 8:00 PM EST to February 27, 4:00 AM EST
Where
Luce forecast zone
Reported by
Law Enforcement
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Six inches of total snow fell in Newberry. North winds gusting to 25 mph at times also caused some blowing and drifting of snow.

Blizzard, Alger

When
February 26, 11:00 PM EST to February 27, 1:00 PM EST
Where
Alger forecast zone
Reported by
Law Enforcement
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Whiteout conditions in snow and blowing snow closed Highway M-28 from Kawbawgum Road in eastern Marquette County to Munising. Drifting snow made driving difficult on other highways as side roads drifted shut. Schools were closed throughout Alger County on the 27th. Total snow amounts of eight inches were common across the county.

Blizzard, Marquette

When
February 26, 11:00 PM EST to February 27, 1:00 PM EST
Where
Marquette forecast zone
Reported by
Law Enforcement
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Whiteout conditions in snow and blowing snow closed Highway M-28 from Kawbawgum Road in eastern Marquette County to Munising. Drifting and blowing snow made driving difficult on other highways as well. Two Marquette County sander trucks collided on US-41 near the rock cut by Welcome Center. No injuries were reported from the accident, but there was extensive damage to a least one of the plows. Schools throughout much of Marquette County were cancelled on the 27th. Total snow amounts of eight inches or more were reported near Watson and at the National Weather Service in Negaunee Township.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155471, 155474, 155475, 155476, 155705, 155720, 155449, 155465, 155460, 155466, 155468, 155469, 155467, 155422, 155435.